Iowa, 2013

Hail and Damaging Winds in Iowa, July 19, 2013

July 19, 2013 · NWS DVN · 11 events in 4 counties and zones

After a hot and humid day with highs in the upper 80s to upper 90s, a cold front pushed through eastern Iowa during the evening of July 19th sparking a few widely scattered thunderstorms. One storm was severe as it tracked across Johnson, Cedar, and Scott counties producing mainly wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

After a hot and humid day with highs in the upper 80s to upper 90s, a cold front pushed through eastern Iowa during the evening of July 19th sparking a few widely scattered thunderstorms. One storm was severe as it tracked across Johnson, Cedar, and Scott counties producing mainly wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 2:31 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 19, 2:31 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT FRI JUL 19 2013

.SYNOPSIS...
ISSUED AT 329 PM CDT FRI JUL 19 2013

LATEST SFC ANALYSIS WAS INDICATING MAIN FRONT STILL JUST UPSTREAM OF
THE CWA EXTENDING FROM GREEN BAY...SOUTHWESTWARD INTO NORTHEASTERN
IA...THROUGH DSM AND INTO SOUTHEASTERN NEB/WESTERN KS. PLENTY OF
PRESSURE FALLS ALONG AND TO THE LEE OF THIS FEATURE. LATEST
MESOSCALE ANALYSIS INDICATES SBCAPES OF 2-3K+ AND SOME MARGINAL CIN.
BUT ALOFT...BROAD WIND SHIFT FROM WEST-SOUTHWEST TO WEST-NORTHWEST
ACRS THE REGION NOT VERY IMPRESSIVE FOR CONVERGENT FORCING.
ALOFT...WATER VAPOR IMAGERY INDICATING MAIN DIGGING WAVE ROLLING
EAST-SOUTHEAST JUST SOUTHWEST OF HUDSON BAY...WITH LONG SECONDARY
VORT LOBE COMPLEX EXTENDING FROM ACRS CENTRAL MN...NORTHERN WI AND TO
NORTH OF LK HURON. AMBIENT TEMPS GENERALLY IN THE LOW TO MID 90S
EXCEPT THE WESTERN HWY 20 CORRIDOR...AND UPPER 60 TO LOWER 70 DPTS
STILL SUPPORT ONGOING HEAT ADVISORY THROUGH THIS EVENING. GUSTY
SOUTHWEST BREEZE HELPING THOUGH.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 329 PM CDT FRI JUL 19 2013

REST OF THIS AFTERNOON AND TONIGHT...ONGOING UPPER DIVERGENT LIFT
OVERHEAD OFF RIGHT ENTRANCE REGION OF 80-100 KT UPPER LEVEL JET MAX
ACRS THE NORTHERN GRT LKS AND MAIN LLVL BOUNDARY STILL UPSTREAM JUST
PUSHING INTO THE AREA NOW/SLOWING DOWN AS IT DOES/...STILL WARRANTS
AT LEAST CHC POPS INTO THIS EVENING. WILL HAVE TO WATCH THE NARROW CU
LINE SEEN ON LATEST VIS SATELLITE LOOP ALONG THE BOUNDARY IN
NORTHEAST IA/SW WI...AS WELL AS REMNANT OUTFLOW BOUNDARY ACRS THE
CENTRAL CWA/ALTHOUGH VERY DIFFUSE NOW/FROM THIS MORNINGS SOUTHWARD
PUSH OF ELEVATED ACTIVITY FOR DEVELOPMENT OVER THE NEXT FEW HOURS.
AMBIENT CU FIELD GROWING ACRS THE SOUTHERN CWA AND INTO CENTRAL IL
ANOTHER AREA TO WATCH FRO ISOLATED TO WDLY SCTRD DEVELOPMENT. SO
PRETTY MUCH THE ENTIRE CWA WILL NEED ISOLATED TO CHC POPS THROUGH MID
EVENING. IF A STORM CAN GET GOING AND MAINTAIN SOME...VERTICAL
PROFILES AND THTA-E LAPSE RATES SUPPORT LOCALIZED DOWNBURST WINDS
AGAIN OF 50-60 KTS. BUT WILL ALSO HAVE TO KEEP IN MIND OF THE
ENHANCED WARM WEDGE ALOFT/CAP WINNING OUT WITH VERY LITTLE CONVECTIVE
ACTIVITY GENERATED THIS EVENING ACRS THE LOCAL FCST AREA. WILL WALK
OUT CHC POPS FROM ACRS THE SOUTHEASTERN CWA FROM 05Z-07Z TONIGHT IN
VCNTY OF LINGERING AND SLOWED FROPA...OTHERWISE CLEARING WITH LLVL
NORTH-NORTHWEST FETCH BRING IN SOME DRYING DPTS AND SOMEWHAT COOLER
AIR WITH LOWS IN THE MID TO UPPER 60S EXCEPT THE FAR SOUTH WHICH MAY
HANG UP AROUND 70. THE NORTHWESTERN THIRD OF THE DVN CWA SHOULD COOL
OFF INTO THE LOWER 60S BY EARLY SAT MORNING.

SATURDAY...A BOUT OF LLVL HIGH PRESSURE STILL ON TRACK TO BUILD SOUTH
DOWN ACRS THE REGION...WITH DRIER DPTS IN THE 60S AND HIGHS IN THE
LOW TO MID 80S. BUT THE DRIER AIRMASS WILL ALSO LOOK TO DEEP MIX AND
WARM INTO THE MID TO UPPER 80S ALONG AND SOUTH OF I80. AS BROAD
UPPER LEVEL TROFFINESS CONTINUES TO GET CARVED OUT ACRS MUCH OF THE
GRT LKS AND UPPER MS RVR VALLEY...THE MODELS TRY TO ADVECT AN
EMBEDDED VORT IN RESULTANT WEST-NORTHWEST FLOW ALOFT ACRS THE IA/MN
BORDER REGION SAT AFTERNOON. THUS SEVERAL OF THE VARIOUS MODEL
SOLUTIONS WANT TO BREAK OUT LATE AFTERNOON PRECIP INTO THE NORTHERN
OR NORTHWESTERN CWA. DON/T REALLY AGREE WITH/AM UNSURE ABOUT THIS
POTENTIAL...BUT MAY ADD SLIGHT CHC POPS TO THE EXTREME NORTHWEST LATE
SAT AFTERNOON FOR COLLABORATION PURPOSES WITH OTHER NORTHWESTERN
OFFICES.    ..12..

.LONG TERM...(SATURDAY NIGHT THROUGH NEXT FRIDAY)
ISSUED AT 329 PM CDT FRI JUL 19 2013

NORTHWEST FLOW OVER THE AREA THROUGH THE FORECAST PERIOD WILL
PROVIDE SEVERAL CHANCES OF RAIN WITH NEAR TO BELOW NORMAL
TEMPERATURES.

SATURDAY NIGHT AND SUNDAY A WARM FRONT WILL BE LOCATED TO OUR SOUTH
WITH A S/W MOVING OUT OF THE PLAINS AND THROUGH THE MID AND UPPER
MISSISSIPPI VALLEY.  MODEL CONSENSUS BRINGS THE WAVE THROUGH EASTERN
IOWA AND NORTHWEST IL DURING DAY SUNDAY.  THE GEM WAS AN OUTLIER
MOVING THE WAVE TROUGH SUNDAY AFTERNOON AND EVENING.  WITH THE S/W
MOVING THROUGH DURING THE DAY THE BETTER THREAT OF RAIN WILL BE
SUNDAY WITH MOST OF THE AREA STAYING DRY SATURDAY NIGHT. THE BETTER
FORCING VIA THE LLJ SHOULD STAY WELL TO THE WEST SATURDAY NIGHT OVER
SOUTHWEST/SOUTH CENTRAL NE.   SOME LOW POPS WERE INCLUDED OVER THE
FAR NORTH LATE SATURDAY NIGHT ASSOCIATED WITH A JET STREAK PROGGED
TO MOVE THROUGH SOUTHERN MN AND WI.  SUNDAY POPS WERE KEPT IN THE
CHANCE CATEGORY SINCE FORCING LOOKS WEAK DESPITE THE PRESENCE OF A
S/W AND POTENTIAL FOR DEBRIS CLOUDS FROM THE WESTERN CONVECTION
LIMITING HEATING.  THE HIGHER CHANCE POPS WERE KEPT OVER THE SOUTH CLOSER
TO THE SURFACE FRONT AND BETTER INSTABILITY.  IF DEEP CONVECTION
DOES DEVELOP THEN THERE WILL BE A SEVERE THREAT WITH DEEP LAYER
SHEAR IN THE 30 TO 40 KT RANGE SUNDAY.  ALSO...PW/S WILL BE
APPROACHING 2 INCHES SO THE STRONGER STORMS WILL CARRY A HEAVY RAIN
THREAT.    THE WAVE SHOULD EAST OF THE CWFA BY SUNDAY EVENING BUT
WITH ELEVATED CAPES STILL EXCEEDING 1000 J/KG AND MODELS SHOWING
SOME WEAKER IMPULSES TRAILING THE MAIN S/W LOW CHANCE POPS WERE HELD
ONTO THROUGH SUNDAY NIGHT.

MONDAY INTO TUESDAY MODELS ARE IN GOOD AGREEMENT SHOWING ANOTHER
COLD FRONT MOVING THROUGH MONDAY NIGHT SUPPORTING CHANCE POPS MONDAY
INTO TUESDAY. HIGH PRESSURE BUILDING INTO THE REGION MID WEEK SHOULD
BRING A PERIOD OF DRY WEATHER FOR PART OR ALL OF THE AREA WEDNESDAY
INTO THE THURSDAY.  THE ECMWF/GFS ARE SHOWING A STRONGER FRONT
MOVING THROUGH THE REGION BY THE END OF THE WEEK SO CHANCE POPS WERE
INCLUDED FRIDAY.    DLF

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1236 PM CDT FRI JUL 19 2013

ALTHOUGH ELEVATED SHOWERS AND THUNDERSTORMS HAVING TROUBLE
MAINTAINING...MAIN SFC FRONT STILL JUST OFF TO THE NORTHWEST OF THE
TERMINALS AND THUS STILL A CHC OF ISOLATED TO SCTRD THUNDERSTORMS
THIS AFTERNOON AND INTO THE EARLY EVENING. MLI AND ESPECIALLY BRL
THE VCNTY THREAT MAY NOT BE UNTIL AFTER 23Z THIS EVENING. WILL
BACK OFF THE TEMPO WORDING IN THE TAFS TO VCNTY IN PRIME WINDOW
OF FROPA OR SFC FRONTAL APPROACH AT THE VARIOUS TERMINALS. THE
FRONT SAGGING SOUTHEASTWARD AND SLOWING. OTHERWISE MAINLY A VFR
TAF CYCLE. GUSTY SOUTHWEST WINDS TO BECOME VARIABLE AND LIGHTER IN
VCNTY OF THE FRONT THIS EVENING...THEN VEER TO THE NORTHWEST OR
NORTH AS TH EVENING PROGRESSES. A LOW CHC FOR SOME MVFR FOG AT BRL
TOWARD SUNRISE SAT MORNING.     ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...DLF
AVIATION...12
Hazardous weather outlook, Jul 19, 3:20 AM CST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT FRI JUL 19 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
420 AM CDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY. HEAT INDEX READINGS
OF 97 TO 105 ARE EXPECTED DURING THE AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS FROM MID MORNING THROUGH LATE
EVENING. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE
STORMS EAST OF A LINE FROM ROUGHLY DUBUQUE...TO BURLINGTON. IF
SEVERE STORMS DEVELOP...THE PRIMARY THREAT WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POTENTIAL FOR THUNDERSTORMS IS IN THE FORECAST FOR MOST OF THE
PERIOD FROM SATURDAY NIGHT THROUGH THURSDAY. IT IS TOO SOON TO
DETERMINE THE POTENTIAL FOR SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

14/SHEETS

In the hours before

Special weather statement, Jul 19, 4:52 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 PM CDT FRI JUL 19 2013

IAZ064-192315-
JOHNSON-
552 PM CDT FRI JUL 19 2013

...STRONG THUNDERSTORM WITH GUSTY WINDS...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF UNIVERSITY HEIGHTS...OR 9
MILES SOUTHWEST OF IOWA CITY...MOVING EAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  IOWA CITY...UNIVERSITY HEIGHTS AND HILLS AROUND 600 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

THIS STORM IS PRODUCING FREQUENT LIGHTNING...HEAVY RAIN AND STRONG
GUSTY WINDS TO AROUND 40 MPH.

LAT...LON 4171 9139 4153 9137 4151 9176 4164 9179
TIME...MOT...LOC 2251Z 255DEG 33KT 4161 9165

The radar

The Quad Cities radar (KDVN), 80 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Johnson

When
July 19, 5:00 PM CST
Where
Johnson County, 1.48 mi SSE of Iowa City Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.610, -91.540

Thunderstorm Wind, Johnson

When
July 19, 5:30 PM CST
Where
Johnson County, 1.57 mi ENE of Hills
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.556, -91.520

Wind gusts estimated to be 60 mph blew down some two inch diameter tree limbs, ripped off camper awnings, and broke off a radio antenna at the Hills Access Camp Ground about a half mile east of Hills, IA around 630 pm CDT July 19.

Hail, Keokuk

When
July 19, 5:55 PM CST
Where
Keokuk County, 0.74 mi E of Talleyrand
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.299, -91.966

Thunderstorm Wind, Cedar

When
July 19, 6:00 PM CST
Where
Cedar County, 1.76 mi SW of Sunbury
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.655, -90.958

Wind gusts estimated to be 60 mph blew down some tree limbs along 300th Street and Vermont Avenue near Sunbury, IA around 700 pm CDT July 19.

Thunderstorm Wind, Scott

When
July 19, 6:15 PM CST
Where
Scott County, 2.07 mi S of Plainview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.640, -90.800

Wind gusts estimated to be 60 mph were observed 2 miles south southwest of Plainview, IA around 715 pm CDT July 19.

Thunderstorm Wind, Scott

When
July 19, 6:15 PM CST
Where
Scott County, 2.07 mi S of Plainview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.640, -90.800

Wind gusts estimated to be 60 mph blew down some large tree limbs about 2 miles south southwest of Plainview, IA around 715 pm CDT July 19.

Hail, Cedar

When
July 19, 6:20 PM CST
Where
Cedar County, 3.31 mi SE of Centerdale
Measured
1 in hail
Reported by
Public
Coordinates
41.620, -91.250

Quarter sized hail fell about 3 miles north northeast of West Liberty, IA around 720pm CDT July 19.

Hail, Cedar

When
July 19, 6:30 PM CST
Where
Cedar County, 2.95 mi SSW of Rochester
Measured
0.88 in hail
Reported by
Public
Coordinates
41.630, -91.190

Hail, Cedar

When
July 19, 6:34 PM CST
Where
Cedar County, 1.48 mi SSE of Rochester
Measured
0.88 in hail
Reported by
Public
Coordinates
41.650, -91.160

Thunderstorm Wind, Scott

When
July 19, 6:40 PM CST
Where
Scott County, 1.71 mi NNW of Davenport Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.644, -90.590

Wind gusts estimated to be 60 mph were observed on the south side of Eldridge, IA around 740 pm CDT July 19.

Thunderstorm Wind, Cedar

When
July 19, 6:51 PM CST
Where
Cedar County, 1.55 mi W of Sunbury
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.670, -90.960

Wind gusts estimated to be 70 mph blew down some large tree limbs and ripped off a barn roof about 5 miles south of Bennett, IA around 751 pm CDT July 19.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467036, 467057, 467059, 467061, 467063, 467066, 467067, 467068, 467069, 467070, 467071.